Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Houston/Galveston, TX

July 6, 2011Brazoria County, Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 6, 2011, 3:13 PM CDT for Brazoria County, Fort Bend County, Harris County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 3:13 PM CDT (20:13 UTC)
Expired
Jul 6, 2011, 3:39 PM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS54 KHGX 062013
SVRHGX
TXC039-157-201-062100-
/O.NEW.KHGX.SV.W.0089.110706T2013Z-110706T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
313 PM CDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 400 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRESNO...AND MOVING WEST AT
  10 MPH. 

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO TOWN WEST...SUGAR LAND...STAFFORD...ROSENBERG...
  RICHMOND...PECAN GROVE...PEARLAND...MISSOURI CITY...MISSION BEND...
  MEADOWS...MANVEL...FIRST COLONY AND BROOKSIDE VILLAGE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2949 9588 2975 9582 2964 9523 2942 9534
TIME...MOT...LOC 2013Z 099DEG 11KT 2959 9543

$$
1 follow-up statement
594 
WWUS54 KHGX 062039
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CDT WED JUL 6 2011

TXC039-157-201-062045-
/O.CAN.KHGX.SV.W.0089.000000T0000Z-110706T2100Z/
HARRIS TX-FORT BEND TX-BRAZORIA TX-
339 PM CDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR BRAZORIA...FORT BEND AND
HARRIS COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
CONSIDERED SEVERE. WIND GUSTS TO 35 MPH ARE STILL POSSIBLE IN 
WESTERN FORT BEND COUNTY AND SOUTHWEST HOUSTON BETWEEN NOW AND 415 
PM.

LAT...LON 2949 9588 2975 9582 2964 9523 2942 9534
TIME...MOT...LOC 2035Z 099DEG 11KT 2960 9551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:01 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 6, 3:01 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
301 PM CDT WED JUL 6 2011

.DISCUSSION...
THE GENERAL WEATHER PATTERN ALOFT OF SE TX THIS AFTERNOON
CONSISTED OF AN UPPER LOW ALONG THE LA GULF COAST AND THE UPPER
LEVEL HIGH PRESSURE RIDGE CENTERED OVER THE FOUR CORNERS AREA. A
DECENT UPPER LEVEL SHORTWAVE TROUGH WAS MOVING SOUTHWESTWARD
ACROSS THE LA/TX BORDER ON THE BACKSIDE OF THE UPPER LOW. THE
MODELS AGREE WITH THIS FEATURE MOVING ACROSS SE TX THIS AFTERNOON.
IN TURN EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AHEAD OF THE
SYSTEM DURING THE LATE AFTERNOON PERIOD. GIVEN THE PROFILE OF THE
FORECAST SOUNDINGS...THERE STILL IS A SMALL RISK OF STRONG OR
SEVERE STORM LATER THIS AFTERNOON AND EVENING. EXPECT THE STORMS
TO DIMINISH AROUND OR SHORTLY AFTER SUNSET.

THE GENERAL PATTERN DOES NOT CHANGE OVER THE NEXT SEVERAL DAYS.
THE UPPER LOW TO THE EAST OF THE STATE IS EXPECTED TO SHEAR OUT
INTO AN INVERTED UPPER LEVEL TROUGH. THIS TROUGH IS FORECAST TO
MOVE WESTWARD OR SOUTHWESTWARD INTO THE TX COAST OVER THE WEEKEND.
THE MODELS THEN BEGIN TO DIFFER ON THE EVOLUTION AND PLACEMENT OF
THE UPPER RIDGE. HOWEVER...SE TX APPEARS TO REMAIN ON THE SOUTHERN
SIDE OF THE RIDGE WHICH WILL KEEP AN EASTERLY FLOW ALOFT IN PLACE
OVER THE AREA. WITH THIS IN MIND...AM EXPECTING A GENERAL PATTERN
INTO EARLY NEXT WEEK OF ISOLATED SHOWERS OFF THE COAST IN THE
MORNINGS AND ISOLATED THUNDERSTORMS DURING THE AFTERNOONS AND
EARLY EVENINGS DUE TO THE SEABREEZE. THE FORECAST SOUNDINGS
INDICATE THE POTENTIAL FOR STRONG GUSTY WINDS IN THE STRONGER
STORMS THROUGH FRIDAY.

40

&&

.MARINE...
NO FCST CONCERNS. TYPICAL SUMMERTIME PATTERN WITH LIGHT WINDS &
LOW SEAS PREVAILING FOR THE NEXT SEVERAL DAYS. 47

&&

.PREV DISCUSSION... /ISSUED 1209 PM CDT WED JUL 6 2011/

AVIATION...
SHRA/TSRA SEEM TO BE GETTING AN EARLIER START TODAY.
BAYBREEZE/SEABREEZE IS THE CURRENT FOCUSING MECHANISM CLOSE TO
THE COAST. ANOTHER CLUSTER OF STORMS DEVELOPING IN EAST TEXAS ARE
MOVING SW. THESE BOTH WILL QUITE POSSIBLY AFFECT THE HOUSTON
TERMINALS THIS AFTERNOON. SW MOVING STORMS IN THE SUMMER ARE
HISTORICALLY KNOWN TO PRODUCE SOME SEVERE WX AROUND SE TX. FCST
SOUNDINGS SHOW AN INVERTED-V WHICH POINT TOWARD WINDS/DOWNBURSTS
BEING THE PRIMARY THREAT. WILL ALSO NEED TO WATCH OUT FOR A
COLLISION BETWEEN THE SW MOVERS AND THE SEABREEZE WHICH WILL
BRIEFLY ENHANCE STORM STRENGTH. OTHERWISE...VFR OUTSIDE ANY
CONVECTION (WHICH SHOULD GRADUALLY DISSIPATE WITH THE LOSS OF
HEATING THIS EVENING). 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74 100  74 100  74 /  20  10  20  10  20
HOUSTON (IAH)              76  98  76  98  76 /  10  20  20  20  20
GALVESTON (GLS)            80  93  80  92  80 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Jul 6, 4:13 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT WED JUL 6 2011

TXZ163-164-176-177-195>199-210>214-226-227-235>238-071200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-MADISON-MATAGORDA-
MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
413 AM CDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO-GROUND
LIGHTNING...AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE AFTERNOON
AND EARLY EVENING EACH DAY. THE POSSIBILITY EXISTS FOR A FEW
STRONGER STORMS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS
...CLOUD-TO-GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ178-179-200-071200-
LIBERTY-POLK-SAN JACINTO-
413 AM CDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER
STORMS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO-
GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EARLY
EVENING EACH DAY. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS.
THE MAIN THREATS WILL BE STRONG GUSTY WINDS ...CLOUD-TO- GROUND
LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 6, 3:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
309 PM CDT WED JUL 6 2011

TXZ213-227-237-062115-
BRAZORIA-FORT BEND-HARRIS-
309 PM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF FRESNO...MOVING WEST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...ADDICKS...WEST
UNIVERSITY PLACE...TOWN WEST...SUGAR LAND...STAFFORD...ROSENBERG...
RICHMOND...PECAN GROVE...ORCHARD...MISSOURI CITY...MISSION BEND...
MEADOWS...FULSHEAR...FRESNO...FIRST COLONY AND BELLAIRE.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2952 9603 2984 9579 2968 9529 2950 9537
TIME...MOT...LOC 2009Z 095DEG 20KT 2961 9549

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:28 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery, Waller32 min
Jul 5, 7:52 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller, Washington53 min
Jul 6, 3:09 PM CDTSpecial Weather StatementHGXFort Bend66 min
Jul 6, 3:33 PM CDTSpecial Weather StatementHGXHarris57 min
Jul 6, 3:43 PM CDTSpecial Weather StatementHGXWalker62 min
Jul 6, 4:52 PM CDTSpecial Weather StatementHGXFort Bend68 min
Jul 6, 5:56 PM CDTSpecial Weather StatementHGXTrinity64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.